Vermont, 2016Damaging Winds in Vermont, May 29, 2016
May 29, 2016 · NWS BTV · 3 events in 1 county or zone
A weak boundary was draped across the Champlain Valley of New York and Vermont within an unseasonably warm and humid air mass. Numerous showers and thunderstorms developed during the mid to late afternoon hours of May 29th, a few delivered isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary was draped across the Champlain Valley of New York and Vermont within an unseasonably warm and humid air mass. Numerous showers and thunderstorms developed during the mid to late afternoon hours of May 29th, a few delivered isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 12:51 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, May 29, 12:51 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
151 PM EDT SUN MAY 29 2016
.SYNOPSIS...
Memorial Day weekend continues to see well above normal
temperatures with daytime max temps between 10 to 20 degrees above
normal. Increasing low level moisture will allow for higher
relative humidities and an increasing chance for widespread
showers with scattered thunderstorms possible on Sunday and
Memorial Day.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
As of 1102 AM EDT Sunday...Temperatures and the associated heat
has been quite the challenge this morning. The marine stratus
layer has been able to push into the eastern edge of Vermont and
is keeping temps in the upper 60s to low 70s for Vermont east of
the Greens. However in the Champlain valley we are continuing to
heat up rapidly with the BTV observation at 86F at 11am. The
expected heat wave will depend on how much cloud cover we because
there is a bit of a ceiling currently moving across northern New
York base on latest Vis/IR satellite. Showers are continuing
across the northern Saint Lawrence Valley and into Ontario/Quebec
with the most significant storm north of the international border.
I did continue to blend in hires guidance into the temp forecast
to show the cooler temps under the cloud cover along with the
warmer air into the Champlain Valley. The forecast sensible
weather looked good to go with no changes needed. Previous
discussion follows:
Interesting weather set up today with an upper level ridge still
hanging tough over our eastern zones today as an upper level trof
approaches from the west. Also have a backdoor front which will be
edging into our zones east of the Greens from NH bringing clouds
and cooler temps. Expect our third 90 degree day in a row here in
the Champlain valley with warm air still in place and lots of
sunshine this morning. With approaching shortwave trof and some
surface based instability will have some showers and thunderstorms
develop this afternoon...mainly across northern New York. PWATS
surge to about 1.8" this afternoon...therefore feel that we could
have heavy rain with any thunderstorms and have indicated this in
the forecast. Do feel that models are overdoing the cape once
again. Heavy rain in showers and thunderstorms continues into the
first half of the overnight hours then storms will die off as they
move eastward into more stable air and with loss of daytime
heating. Temperatures will remain mild tonight as plenty of cloud
cover remains in place...generally mid 60s and upper 50s.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/...
As of 332 AM EDT Sunday...Surface front then pushes slowly across
the area during Monday with continued solid chances of showers and
a few thunderstorms. Deeper moisture plume pulls east over time so
better shower coverage will become increasingly confined to our
eastern counties as the day progresses. Scattered additional
rainfall totals of up to a quarter inch will be possible across
the east with lesser amounts further west, especially in the St
Lawrence Valley. A trailing, rather flat upper trough then pulls
through the area by Tuesday with little fanfare other than some
variable cloud cover and perhaps a spotty light shower or sprinkle
across the northern mountains. Temperatures remain seasonably warm
during the period but not to degree of recent warmth - mainly mid
70s to lower 80s for highs and overnight lows Monday night in the
50s to around 60.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 332 AM EDT Sunday...Quiet weather then continues through
the Wednesday/Thursday time frame with mean high pressure in
control of regional conditions. Little airmass change is expected
with daily highs in the 70s to around 80 and overnight lows in the
50s to locally near 60.
By late week models remain broadly consistent in showing a
progressive shortwave trough and attendant front pulling east from
the Great Lakes/Midwest with a renewed threat of showers. Some
uncertainty in ascertaining which period(s) will have the greatest
threat of precipitation as longer-range solutions now showing an
evolution toward more pronounced upper longwave troughing across
the northeast by later next weekend. For now will concentrate
higher values in the Friday/Saturday time frame associated with
the frontal zone, beyond which things become somewhat unclear.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Through 18z Monday...showers and thunderstorms are moving through
the Adirondacks up to the Canadian border. These cells should
have impact on slk/pbg/btv over the next few hours with
thunderstorms temporarily on station from 18z-21z. Scattered
showers could impact all stations except mss through 00z and then
again overnight from 06-12z. Impacts would be temporary mvfr
conditions with passing showers. Overall conditions should remain
vfr with mpv the one exception seeing mvfr ceilings overnight
until the early morning hours. Winds will be southerly for most of
the period 05-15 knots.
Outlook 18z Monday through
Thursday... Mainly VFR with daily chances for showers and
thunderstorms each afternoon and evening. Greatest coverage/threat
appears to occur in the Monday early evening time frame. Best
chance for a dry day will be Wednesday.
&&
.CLIMATE...
Record maximum temperatures for today (May 29) are as follows:
5/29
BTV - Burlington 89 in 1978
MPV - Montpelier 87 in 1978
MSS - Massena 90 in 1978
St Johnsbury 92 in 1978
Mt Mansfield 77 in 1978
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Neiles/MV
CLIMATE...BTVHazardous weather outlook, May 29, 2:33 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
333 AM EDT SUN MAY 29 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-300745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
333 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 1:17 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
217 PM EDT SUN MAY 29 2016
NYZ028-030-031-291845-
SOUTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-
217 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND EAST CENTRAL
FRANKLIN COUNTIES...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLAYBURG...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...DANNEMORA...PEASLEEVILLE...
LYON MOUNTAIN...CLAYBURG...DEBAR MOUNTAIN...SCHUYLER FALLS...
SARANAC...RUSSIA...RIVERVIEW...MOFFITTSVILLE...MOFFITSVILLE...
WOLF POND...STANDISH...MORRISONVILLE...CADYVILLE...
SOUTH PLATTSBURGH...REDFORD...UNION FALLS AND WEST PLATTSBURGH.
LAT...LON 4447 7398 4443 7418 4454 7438 4483 7376
4463 7340
TIME...MOT...LOC 1816Z 254DEG 29KT 4459 7384
RDEALSpecial weather statement, May 29, 1:47 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
247 PM EDT SUN MAY 29 2016
NYZ028-030-031-VTZ001-291915-
SOUTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-
247 PM EDT SUN MAY 29 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLINTON...EAST
CENTRAL FRANKLIN AND NORTHWESTERN GRAND ISLE COUNTIES...
AT 246 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DANNEMORA TO NEAR DEBAR MOUNTAIN.
MOVEMENT WAS NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...BEEKMANTOWN...CHAZY...
DANNEMORA...ISLE LA MOTTE...JERICHO...LYON MOUNTAIN...CLAYBURG...
DEBAR MOUNTAIN...MERRILL...PEASLEEVILLE...MADAWASKA...BRYANTS MILL...
SCHUYLER FALLS...SARANAC...RUSSIA...REYNOLDS POINT...
SAVAGE POINT IN CLINTON COUNTY...OWLS HEAD AND WOLF POND.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4495 7329 4474 7421 4451 7441 4440 7428
4460 7350
TIME...MOT...LOC 1846Z 225DEG 26KT 4470 7367 4456 7417
RDEALSpecial weather statement, May 29, 2:21 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT SUN MAY 29 2016
NYZ028>031-034-035-VTZ001-002-005-292015-
SOUTHEASTERN ST. LAWRENCE-WESTERN ESSEX-SOUTHERN FRANKLIN-EASTERN
CLINTON-EASTERN ESSEX-WESTERN CLINTON-WESTERN CHITTENDEN-GRAND
ISLE-WESTERN FRANKLIN-
321 PM EDT SUN MAY 29 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...CENTRAL
FRANKLIN...NORTHWESTERN ESSEX...GRAND ISLE...NORTHWESTERN CHITTENDEN
AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 320 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BEEKMANTOWN TO 7 MILES EAST OF AU
SABLE FORKS. MOVEMENT WAS EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...ADIRONDACK REGIONAL AIRPORT...
PERU...GRAND ISLE...BEEKMANTOWN...CHAZY...DANNEMORA...SOUTH HERO...
NORTH HERO...ISLE LA MOTTE...ALBURGH DUNES STATE PARK...
LYON MOUNTAIN...JERICHO...CLAYBURG...BRYANTS MILL...DEBAR MOUNTAIN...
SOUTH ALBURGH...GEORGIA CENTER...PEASLEEVILLE AND MADAWASKA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND
MAYCAUSE LOCALIZED FLOODING. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN
HASOCCURRED WITH THESE THUNDERSTORMS ACROSS CENTRAL FRANKLIN
ANDCLINTON COUNTIES...WHICH WILL CAUSE RAPID RISES ON SMALLER
STREAMSAND RIVERS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4463 7302 4427 7450 4457 7461 4496 7326
TIME...MOT...LOC 1920Z 294DEG 9KT 4471 7357 4447 7354
Special weather statement, May 29, 2:40 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT SUN MAY 29 2016
VTZ009-011-019-292045-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN RUTLAND-
340 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADDISON AND CENTRAL
RUTLAND COUNTIES...
AT 340 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE ST.
CATHERINE...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHITTENDEN...CASTLETON...PITTSFORD...WEST RUTLAND...PROCTOR...
POULTNEY...ORWELL...WELLS...BENSON...MIDDLETOWN SPRINGS...
HUBBARDTON...IRA...WEST CASTLETON...LAKE ST. CATHERINE...
WEST HAVEN...EAST POULTNEY...EAST HUBBARDTON...HYDEVILLE...
FLORENCE AND NORTH CHITTENDEN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4337 7315 4341 7325 4353 7325 4353 7324
4355 7325 4357 7327 4358 7330 4360 7329
4362 7330 4362 7335 4381 7333 4376 7286
TIME...MOT...LOC 1940Z 208DEG 21KT 4347 7323Special weather statement, May 29, 2:56 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT SUN MAY 29 2016
NYZ029-030-087-292100-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHERN
FRANKLIN-
356 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEGRASSE...
MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLTON...CRANBERRY LAKE...DEGRASSE...CARRY FALLS RESERVOIR...
STAR LAKE...OSWEGATCHIE...FINE...STARK...HIGLEY FLOW STATE PARK...
WANAKENA...ALDRICH...SOUTH COLTON...LOWER OSWEGATCHIE...GALE...
CHILDWOLD...NEWTON FALLS AND SHURTLEFF.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4426 7451 4405 7505 4405 7507 4412 7522
4415 7528 4465 7486
TIME...MOT...LOC 1956Z 218DEG 26KT 4430 7497Special weather statement, May 29, 3:02 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EDT SUN MAY 29 2016
VTZ002-003-016-292045-
EASTERN FRANKLIN-ORLEANS-WESTERN FRANKLIN-
402 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORLEANS AND
NORTHERN FRANKLIN COUNTIES...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HIGHGATE
FALLS... MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...RICHFORD...SHELDON...FAIRFIELD...BERKSHIRE...
ENOSBURG FALLS...MONTGOMERY...JAY...LAKE CARMI STATE PARK...
NEWPORT CENTER...MONTGOMERY CENTER...HIGHGATE FALLS...
JAY IN FRANKLIN COUNTY...NORTH TROY...ENOSBURG CENTER...
HOLBROOK BAY...EAST SHELDON...NORTH ENOSBURG...
BLACK ISLAND AND SOUTH RICHFORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4501 7218 4499 7213 4476 7306 4492 7317
4502 7296
TIME...MOT...LOC 2002Z 243DEG 23KT 4488 7303Thunderstorm Wind, Franklin
- When
- May 29, 3:09 PM EST
- Where
- Franklin County, 0.58 mi WSW of Maquam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.916, -73.161
Numerous trees and utility poles downed by thunderstorm winds along Maquam Shore road in Swanton/St. Albans.
Thunderstorm Wind, Franklin
- When
- May 29, 3:15 PM EST
- Where
- Franklin County, 0.49 mi W of Sheldon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.880, -72.960
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- May 29, 3:15 PM EST
- Where
- Franklin County, 0.85 mi SE of Sheldon Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.890, -72.960
Several trees downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626778, 626780, 626781.